Alert archive / Kansas / Freeze Warnings in 2006
Freeze Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 21, 2006, 7:15 PM CDT for 6 counties in Kansas. It took effect at Oct 22, 2006, 4:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2006, 7:15 PM CDT (00:15 UTC)
- In effect from
- Oct 22, 2006, 4:00 AM CDT
- Expired
- Oct 22, 2006, 9:57 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 220015 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 715 PM CDT SAT OCT 21 2006 ...HARD FREEZE AND WIDESPREAD FROST CAN BE EXPECTED OVERNIGHT... .CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW RADIATIONAL COOLING TO DOMINATE OVERNIGHT AND ALLOW TEMPERATURES TO DROP TO BELOW THE FREEZING POINT OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. KSZ078-080-081-088>090-220815- /O.UPG.KDDC.FR.Y.0006.061022T0900Z-061022T1500Z/ /O.NEW.KDDC.FZ.W.0004.061022T0900Z-061022T1500Z/ FORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...DODGE CITY...BUCKLIN...GREENSBURG... HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 715 PM CDT SAT OCT 21 2006 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 10 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 10 AM CDT SUNDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES ARE ANTICIPATED TO FALL TO AROUND 28 DEGREES BY 4 OR 5 AM CDT...AND ARE EXPECTED TO REMAIN AROUND THIS TEMPERATURE UNTIL JUST AFTER SUNRISE. A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO, POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ KSZ074-076-077-084>087-220815- /O.CON.KDDC.FR.Y.0006.061022T0900Z-061022T1500Z/ STANTON-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...JOHNSON CITY...SUBLETTE...SATANTA... CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON...MOSCOW... LIBERAL...KISMET...MEADE...FOWLER 715 PM CDT SAT OCT 21 2006 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT SUNDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT SUNDAY. TEMPERATURES FALLING TO AROUND 30 OVERNIGHT COMBINED WITH LIGHT WINDS WILL CAUSE WIDESPREAD FROST. A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ UMSCHEID
2 follow-up statements
000 WWUS73 KDDC 220833 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 333 AM CDT SUN OCT 22 2006 ...HARD FREEZE AND WIDESPREAD FROST CAN BE EXPECTED EARLY THIS MORNING... .CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW RADIATIONAL COOLING TO DOMINATE EARLY THIS MORNING AND ALLOW TEMPERATURES TO DROP TO BELOW THE FREEZING POINT OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. KSZ074-076-084>086-220945- /O.CAN.KDDC.FR.Y.0006.061022T0900Z-061022T1500Z/ STANTON-HASKELL-MORTON-STEVENS-SEWARD- INCLUDING THE CITIES OF...JOHNSON CITY...SUBLETTE...SATANTA... ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET 333 AM CDT SUN OCT 22 2006 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELED THE FROST ADVISORY. INCREASING MID LEVEL CLOUDINESS WILL PREVENT TEMPERATURES FROM DROPPING BELOW FREEZING THIS MORNING. THEREFORE, THE FROST ADVISORY WILL BE CANCELED. $$ KSZ078-080-081-088>090-221500- /O.CON.KDDC.FZ.W.0004.061022T0900Z-061022T1500Z/ FORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...DODGE CITY...BUCKLIN...GREENSBURG... HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 333 AM CDT SUN OCT 22 2006 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. TEMPERATURES ARE EXPECTED TO REMAIN AROUND 28 DEGREES UNTIL AFTER SUNRISE. A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ KSZ077-087-221500- /O.CON.KDDC.FR.Y.0006.061022T0900Z-061022T1500Z/ GRAY-MEADE- INCLUDING THE CITIES OF...CIMARRON...MONTEZUMA...MEADE...FOWLER 333 AM CDT SUN OCT 22 2006 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. TEMPERATURES FALLING TO AROUND 30 EARLY THIS MORNING COMBINED WITH LIGHT WINDS WILL CAUSE WIDESPREAD FROST. A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$
000 WWUS73 KDDC 221457 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 957 AM CDT SUN OCT 22 2006 ...TEMPERATURES HAVE WARMED ABOVE FREEZING... .MORNING SUNSHINE HAS ALLOWED TEMPERATURES TO CLIMB ABOVE FREEZING...WITH FROST NO LONGER A PROBLEM. KSZ078-080-081-088>090-221600- /O.CAN.KDDC.FZ.W.0004.000000T0000Z-061022T1500Z/ FORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...DODGE CITY...BUCKLIN...GREENSBURG... HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 957 AM CDT SUN OCT 22 2006 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FREEZE WARNING. $$ KSZ077-087-221600- /O.CAN.KDDC.FR.Y.0006.000000T0000Z-061022T1500Z/ GRAY-MEADE- INCLUDING THE CITIES OF...CIMARRON...MONTEZUMA...MEADE...FOWLER 957 AM CDT SUN OCT 22 2006 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FROST ADVISORY. $$ 18
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 21, 2:16 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Oct 21, 2:16 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT SAT OCT 21 2006 .DISCUSSION... DAYS 1-2... A FAIR AMOUNT OF CLOUD COVER ACCOMPANYING -28C 5H THERMAL TROF WHICH WAS MOVING SOUTH ALONG 7H BAROCLINIC ZONE EARLIER TODAY OVER ERN MT/WY. MODELS SEEM TO PICK UP ON THIS FAIRLY WELL AND BEGINS TO SPREAD SOME HIGH LVL MOISTURE INTO PARTS OF WESTERN KS TOWARDS DAYBREAK AND THEN OVER THE REMAINDER OF THE AREA EARLY IN THE DAY. BASED ON THIS AND PROGGED 85H TEMPS APPEARS MAV/GFS HAS A BETTER HANDLE ON TEMPS ON SUNDAY. AS FOR MONDAY ABUNDANT SUNSHINE AND WESTERLY DOWNSLOPE FLOW SUPPORTS A DECENT WARMUP ACROSS WESTERN KS SO BUMPED TEMPS UP INTO AT LEAST THE MID 60S. NIGHT TIME TEMPS HOWEVER WILL REMAIN ON THE COOL SIDE. CLEARING SKIES AND LIGHT WINDS OVERNIGHT MAKE IT DIFFICULT TO ARGUE WITH CURRENT FORECAST. TIMING OF CLOUD COVER ALSO SUGGEST A DECENT PERIOD OF CLEAR CONDITIONS BETWEEN 6 AND 12Z SO AS A RESULT TRIMMED A FEW MORE DEGREES OFF CURRENT FORECAST. GIVEN THESE TEMPS WILL GO AHEAD AN ISSUE A FROST ADVISORY FOR OUR SOUTHERN CWA WHICH HAD NOT EXPERIENCED A HARD FREEZE YET. DAYS 3-7... FORECAST CHALLENGE FOR THIS PERIOD CONTINUE TO BE THE EVOLUTION OF THE NEXT WESTERN STATES TROUGH FOR THE MID/LATE PART OF NEXT WEEK. CURRENT SITUATION HAS THE DYNAMICAL SIGNAL WITH THE MJO MOVING INTO THE EASTERN HEMISPHERE AS I TYPE. MEANWHILE SST BOUNDARY FORCED TROPICAL CONVECTION HAS BEEN INCREASING DURING THE PAST SEVERAL DAYS, INCLUDING OVER THE WARM SSTS OF THE CENTRAL INDIAN AND PACIFIC OCEAN BASINS (AS OBSERVED FROM FULL DISK SATELLITE IMAGERY). MUCH OF THIS SST BOUNDARY FORCING IS THE CURRENT WARM ENSO SIGNAL. PER MEAN CHARTS OF OLR ANOMALIES FOR THE LAST 3 DAYS ENHANCED TROPICAL RAINFALL IS PRESENT JUST SOUTH OF THE EQUATOR AT 60E, 160E-170W (ALONG THE SPCZ) AND FROM MUCH OF NORTHERN SOUTH AMERICA INTO THE ATLANTIC ITCZ. UPPER TROPOSPHERIC ANOMALOUS TWIN TROPICAL/SUBTROPICAL ANTICYCLONES (WITH LOWER LEVEL WESTERLY ANOMALIES -- BAROCLINIC RESPONSE) ACCOMPANY THESE 3 REGIONS, PARTICULARLY FOR THE MJO DYNAMICAL SIGNAL. THERE ARE ALSO OTHER TOOLS ONE CAN USE TO SEE THINGS SUCH AS THE INTERACTIONS OF SYNOPTIC TIME SCALES (LIKE TROUGHS AND RIDGES) WITH SLOWER SUB-SEASONAL PROCESSES. THESE INCLUDE THE EARTH-ATMOSPHERE ANGULAR MOMENTUM (AAM)BUDGET. PER RE-ANALYSIS DATA PLOTS OF RELATIVE AAM TENDENCY FROM ESRL/PSD, AS OF OCTOBER 18TH THIS QUANTITY WAS MINUS 25 HADLEYS. THIS MEANS THAT, IN THE GLOBAL MEAN, THE ATMOSPHERE IS LOOSING ANGULAR MOMENTUM (LESS WESTERLY FLOW) TO THE EARTH (EARTH STARTS TO ROTATE FASTER). MUCH OF THIS LOSS IS COMING FROM THE GLOBAL TROPICAL AND SUBTROPICAL ATMOSPHERES AS ZONAL MEAN EASTERLY ANOMALIES ARE REPLACING WESTERLIES WHILE EXISTING WESTERLY ANOMALIES CONTINUE TO PROPAGATE INTO THE MID LATITUDES. IN THIS TYPE OF SITUATION, A SYNOPTICIAN IS GOING TO SEE A TENDENCY FOR SYNOPTIC-SCALE TROUGHS AND RIDGES TO BECOME NORTHEAST-SOUTHWEST ORIENTED ALONG WITH FEATURES SUCH AS ANTICYCLONICALLY WAVE BREAKING (AWB) UPPER LEVEL LOWS. WHAT WAS BRIEFLY DISCUSSED ABOVE IS BEST DEPICTED IN GSDM STAGE 4. FOCUSING ON THE PNA REGION, THERE IS ALREADY ONE CLOSED MID/UPPER TROPOSPHERIC CYCLONE WEST OF BAJA CALIFORNIA (28N/138W PER SAT PICS). SATELLITE WATER VAPOR IMAGERY PRESENTS A ROBUST SIGNAL OF A STRONG JET STREAK 55N/170W. THE LATTER ARE THE 2 MAIN FEATURES THAT WILL IMPACT MUCH OF THE LOWER 48 STATES INCLUDING MY CWA NEXT WEEK. THE INDIVIDUAL DETERMINISTIC MODELS AND WELL AS MEMBERS OF VARIOUS ENSEMBLES (CANADIAN, ESRL/PSD AND NCEP) HAVE HAD WIDELY VARYING SOLUTIONS OF WHERE THE ATMOSPHERE IS GOING FOR WEEK 1 ACROSS THE USA. MY OWN THOUGHTS ARE THAT DURING WEEKS 1-2 THE GLOBAL CIRCULATION IS GOING TO EVOLVE INTO A GSDM STAGE 1 SITUATION (FAVORING TROUGHS ACROSS WESTERN NORTH AMERICA, KEEPING IN MIND SEASONAL CYCLE ISSUES). EXPERIENCE (AND EVIDENCE FROM MODEL PERFORMANCE SCORES) TELLS ME THE MODELS WILL STRUGGLE ESPECIALLY WITH SYNOPTIC DETAILS IN THESE GSDM STAGE 4-1 TRANSITIONS PARTICULARLY IN THE PRESENCE OF AWB. I WOULD EXPECT TO SEE THE NORTH PACIFIC JET STREAK MENTIONED ABOVE TO DIG INTO THE WESTERN PART OF THE COUNTRY AND BECOME NE-SW ORIENTED BY AROUND MID-WEEK (AND KICK THE BAJA SYSTEM INTO THE SOUTHERN PLAINS ALONG THE SUBTROPICAL JET). I WOULD FURTHER EXPECT TO SEE ONE FAIRLY SIGNIFICANT TROUGH MOVE EAST-NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY WHILE A SEPARATELY DEVELOPING LOW RESIDES ACROSS THE SOUTHWEST USA. THE TIMING AND HOW THE ATMOSPHERE WILL DO ALL THIS IS UNCLEAR. ALL WE CAN DO IS EXPRESS INFORMATION PROBABILISTICALLY WHICH IN THIS CASE WOULD BE A LOW CONFIDENCE PREDICTION. IN REGARD TO THE MODELS, I WOULD LEAN TOWARD THE ECMWF. FOR THE FORECAST, I DID NOT CHANGE TOO MUCH FROM THE PREVIOUS SHIFT. GIVEN MY THOUGHT OF A LEAD SYSTEM EJECTING EAST-NORTHEAST TOWARD IOWA BY LATE NEXT WEEK, I RAISED POPS TO LOW CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. MOISTURE TRANSPORT INTO THE PLAINS WILL BE INITIALLY LIMITED BY THE CURRENT SURGE OF COLD AIR. WITH MY THINKING THERE OUGHT TO BE A BREAK BETWEEN AT LEAST 2 SYSTEMS, I REMOVED THE POPS IN FOR FRIDAY. I ALSO RAISED MIN TEMPERATURES FOR WEDNESDAY MORNING GIVEN THE POSSIBILITY OF DEWPOINTS APPROACHING 50F PARTICULARLY FOR MY SOUTHEAST COUNTIES. GOING MAX AND MIN TEMPERATURES LOOK GOOD, OVERALL. FOR WEEK 2, SHOULD THERE BE ANOTHER CLOSED LOW APPROACHING THE PLAINS FROM THE SOUTHWEST, PRECIPITATION OPPORTUNITIES FOR MY CWA MAY AGAIN INCREASE (AND MOISTURE TRANSPORT FROM THE GULF OF MEXICO MAY BE IMPROVED BY THEN). KEEPING IN MIND CLIMATOLOGY, OUR LOCAL 8-10 DAY FORECAST WILL READ NEAR NORMAL FOR BOTH TEMPERATURES AND PRECIPITATION (FOR NOW). && .PRELIMINARY POINT TEMPS/POPS... DDC 29 55 33 67 / 0 0 0 0 GCK 26 55 33 67 / 0 0 0 0 EHA 32 54 34 67 / 0 0 0 0 LBL 31 54 34 68 / 0 0 0 0 HYS 26 54 31 65 / 0 0 0 0 P28 30 58 34 67 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 4 AM TO 10 AM CDT SUNDAY FOR KSZ074-KSZ076- KSZ077-KSZ078-KSZ080-KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088- KSZ089-KSZ090. && FN18/23
Hazardous weather outlook, Oct 21, 4:41 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 441 AM CDT SAT OCT 21 2006 KSZ030-031-043>046-061>066-074>081-084>090-220945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 441 AM CDT SAT OCT 21 2006 /341 AM MDT SAT OCT 21 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO EARLY THURSDAY. AT THIS TIME, SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LACY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 3:03 PM CDT | Frost Advisory | DDC | Grant, Gray, Haskell, Meade, Morton, Seward and 2 more | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.